Hail, Cumberland
- When
- May 24, 12:10 PM CST
- Where
- Cumberland County, 1.3 mi ENE of Mud Camp
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.790, -85.510
A compact low pressure system moved from middle Tennessee to central Kentucky during the afternoon hours May 24. Marginal instability developed in the afternoon and evening hours ahead of this low across south central Kentucky and the Bluegrass region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A compact low pressure system moved from middle Tennessee to central Kentucky during the afternoon hours May 24. Marginal instability developed in the afternoon and evening hours ahead of this low across south central Kentucky and the Bluegrass region. Isolated strong to severe thunderstorms tracked across portions of the area where reports of large hail and damaging winds were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 24, 11:59 AM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 159 PM EDT Wed May 24 2017 ...Updated Aviation Discussion... ...Forecast Update... Issued at 1155 AM EDT Wed May 24 2017 Showers have been fairly widespread for the last few hrs over central Kentucky, but a mid-level dry slot has punched in from the south and precip is eroding in between I-65 and I-75. Minimal thunder so far, but will have to watch for this dry slot to destabilize through the afternoon as a 997mb surface low over Middle Tennessee lifts NNE into the Commonwealth. Instability, or potential lack of it, will be the limiting factor in severe wx as sfc winds will be backed ahead of the low. SPC Slight Risk has expanded as far west as Paris, Lexington, and the Highway 127 corridor from Danville to Jamestown. Between the shear profile and low LCL heights, potential for brief tornadoes is certainly on the table. Potential threats are fairly well covered by the going forecast, and with categorical POPs in play, most adjustments have been a matter of precip timing. .Short Term (Now through Thursday)... Issued at 325 AM EDT Wed May 24 2017 ...Widespread Rain Today, A Few Strong Storms East of I-65 Possible... An interesting setup will unfold through the day, and could ultimately yield a threat for strong storms and a few mini- supercells around the I-75 corridor by this afternoon and evening. A closed upper low will drop south into the mid Mississippi River Valley by this evening. Meanwhile, a secondary shortwave will race up through the Tennessee Valley and into our region by this afternoon. The associated surface low is expected to move up the I- 75 corridor. This will create a locally veered wind profile as surface winds with the northward advancing triple point back beneath a 30 knot low level jet. Forecast soundings show a favorable hodograph to support rotating storms, however the big question will be whether we are able to destabilize ahead of these conditions late morning and early afternoon. Given the degree of expected cloud cover, confidence will stay low in the overall strong storm threat but wanted to note the potential if the modest instability offered by some of the models is realized. Like the SPC outlook of the slight and marginal categories, and the tornado probs. Will also note how low LCL's will be, which would help the tornado threat a bit if robust updrafts are able to develop. Will have to monitor the potential destabilization in our east as we move through the day. I- 65 and westward should expect widespread showers and a few rumbles of thunder. Some of the showers could be heavy at times given the moist column, and some of the CAM's suggest localized rainfall amounts around 1 inch. Otherwise, highs today will struggle under the heavy cloud cover and precipitation. This will put us about 10 degrees below normal values for this time of year. Look for the mid and upper 60s in most spots. The deep upper low will sit over the tri-state (IN/KY/OH) confluence tonight with a mid level dry slot likely drying out southern KY for some of the overnight. Meanwhile, scattered to numerous showers should continue near the low center over southern IN and north central KY. Look for lows in the mid 50s. One final shortwave rotates through the parent low on Thursday, bringing numerous showers with it. Highs won't make it out of the 60s east and barely into the 70s west. .Long Term (Thursday night through Tuesday)... Issued at 325 AM EDT Wed May 24 2017 ...Warmer for the Memorial Day Weekend with MCS activity Possible... Thursday Night - Friday... Progressive shortwave ridging will bring a brief dry spell and much warmer conditions by Friday. After a chilly Friday morning in the mid 50s, highs on either side of 80 will be a couple degrees above climo for this time of year. Do have to keep a slight chance of a shower or storm in across southern IN Friday afternoon as a weak disturbance slides in behind the departing upper ridge axis. Memorial Day Weekend... A frontal boundary looks to develop somewhere over or near the region for the weekend, with scattered showers and storms developing along it through Saturday. Temperatures will depend on where the boundary sets up, but will go with highs in the low 80s for Saturday. By Saturday night into Sunday, a strong trough develops over the central and northern Plains with an associated surface low developing ahead of it. Most models agree this low will track to our NW up into the Great Lakes, keeping us warm and unstable. As better forcing arrives Saturday night into Sunday, more widespread showers and storms are expected. Depending on ultimate frontal boundary position and how much we destabilize, some stronger storms may be possible. Cold front looks to pass through Sunday night, with a mid level dry slot bringing drier conditions into Memorial Day. Lows will be back around the 60 degree mark for Sunday night, followed by highs around 80 on Monday. Some wrap around showers may move back into southern Indiana by later Monday as a deep upper low spins over the northern Great Lakes. Tuesday... Another chance for showers arrives Tuesday as shortwave embedded in the parent trough rotates through our region. A few T-storms may be possible by Tuesday afternoon, with highs in the upper 70s to 80 degrees. && .Aviation (18Z TAF Update)... Issued at 157 PM EDT Wed May 24 2017 Precipitation is currently lifting away from KSDF and KLEX. Both sites will see some sun this afternoon. Rain that is currently over KBWG will move northeast over SDF and then LEX for another round of showers later this evening. KBWG is experiencing MVFR conditions due to reduced visibilities with the rain. This will improve to low level VFR during the late evening and early morning until ceilings fall back to MVFR before sunrise. KSDF will fall into MVFR this evening due to low ceilings and stay there through most of tomorrow. KSDF may see IFR conditions as they near midnight. KLEX will fall into MVFR conditions this evening because of dropping ceilings. As the ceiling in KLEX continues to fall expect IFR conditions through tomorrow morning. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........RAS Short Term.....BJS Long Term......BJS Aviation.......KDW
Hazardous Weather Outlook National Weather Service Louisville KY 1205 PM EDT Wed May 24 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-251615- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1205 PM EDT Wed May 24 2017 /1105 AM CDT Wed May 24 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected today as low pressure moves into the area. Some of the storms could become strong east of I-65 where locally heavy rainfall, gusty winds, and small hail will be possible. A brief tornado cannot be ruled out if stronger storms develop, especially east of a line from Lexington to Danville to Jamestown. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Chances for storms return for the holiday weekend as a stationary front over the Ohio Valley serves as a focus for development. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, mainly in south-central and east-central Kentucky. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS/RAS
Special Weather Statement
National Weather Service Louisville KY
1233 PM CDT WED MAY 24 2017
KYZ075-081-241800-
Monroe-Cumberland-
1233 PM CDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND SOUTHERN
CUMBERLAND COUNTIES...
At 1233 PM CDT, a strong thunderstorm was located 9 miles east of Red
Boiling Springs, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Tompkinsville, Gamaliel, Littrell, Meshack, Blythe, Harlan
Crossroads, Vernon, Peytonsburg, Stalcup and Hegira.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near bodies of water, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3662 8582 3678 8556 3672 8525 3671 8526
3662 8540 3661 8557
TIME...MOT...LOC 1733Z 230DEG 26KT 3656 8568
ZTThe Nashville radar (KOHX), 112 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Local law enforcement reported trees down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688665, 688667.